Mississippi, 2015Damaging Winds in Mississippi, January 3, 2015
January 3, 2015 · NWS LIX · 3 events in 3 counties and zones
A squall line developed in advance of a cold front moving across Mississippi and Louisiana during the late morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed in advance of a cold front moving across Mississippi and Louisiana during the late morning and early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 3, 10:21 AM CST, 55 minutes earlier.
Area forecast discussion, Jan 3, 10:21 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1021 AM CST SAT JAN 3 2015
.UPDATE...
NO CHANGES TO FORECAST PACKAGE AT THIS TIME AS ALL SEEMS TO BE ON
TRACK. WE WILL BE LAUNCHING A SPECIAL 18Z /NOON CST/ BALLOON TO
ASSESS ENVIRONMENT FOR SEVERE WEATHER POTENTIAL FOR THIS
AFTERNOON. MEANWHILE...SHOWERS WERE ERUPTING STEADILY AS UNSTABLE
AIR MASS WARMS. THERE IS SOME VEERING OF WINDS IN THE LOWER 1500
FT OR SO BEFORE BECOMING DEEP LAYERED SW FLOW AT 40 KTS ABOVE THE
MARINE LAYER DECK.
&&
.SOUNDING DISCUSSION...
NO PROBLEMS WITH FLIGHT THIS MORNING. A MOIST SOUNDING BELOW 750 MB BUT
QUITE DRY ABOVE THAT LEVEL. PRECIPITABLE WATER HAS LOWERED TO 1.35 INCHES
DUE IN LARGE PART TO PASSAGE OF A LINEAR DISTURBANCE ALFOT OVERNIGHT. WIND
PROFILE SHOWED SHALLOW ESE WINDS 5-10 KTS NEAR THE SURFACE BUT BECOMES
S-SW 30 KNOTS OR GREATER ABOVE ABOUT 1500 FT. 50 KT WINDS ARE NOTED AT 15KFT.
PEAK WIND 244/99KT AT TROPOPAUSE NEAR 45KFT.
RAN CHAP ON EXPECTED MAX TEMPERATURE AROUND 80F ON 12Z KLIX SOUNDING
WHICH YIELDED SUB-SEVERE OUTPUT. A LIFT OF 343K FROM LCL OF 911 MB HAS
A RICKS INDEX OF 75. GUST POTENTIAL 21 KT...PEA HAIL WITH A VIL VALUE
AROUND 82...NIL TORNADO RISK. HOWEVER...ONLY MINOR MODIFICATIONS TO THE
LOWER PROFILE WOULD ALTER THE RISK. ADDITIONALLY...THE DEEP LAYERED
STRONG SW FLOW ABOVE MARINE LAYER COULD EFFICIENTLY TRANSPORT TO SURFACE
IN CELLULAR STORM DOWNBURSTS...EASILY 40 KTS GIVEN CURRENT VAD WIND PROFILE
WINDS ABOVE THE SURFACE. THIS WILL BE RE-ASSESSED WITH 18Z SPECIAL BALLOON
RELEASE.
&&
.MARINE...
WINDS ARE NOT QUITE SCA LEVELS BUT ONSHORE GRADIENT IS BEGINNING
TO TIGHTEN AND DEEP LAYERED ONSHORE FLOW WILL WORK DOWN TO THE
SURFACE SHORTLY. SUSTAINTED WINDS AROUND 20 KTS EXPECTED REST OF
THE THIS AFTERNOON THROUGH FRONTAL PASSAGE LATER THIS EVENING.
&&
.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
MONITORING SEVERE WEATHER POTENTIAL
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 49 60 31 / 90 80 10 10
BTR 76 50 61 33 / 100 80 10 10
ASD 76 56 64 34 / 80 80 20 10
MSY 77 57 64 40 / 80 80 20 10
GPT 72 58 63 36 / 80 80 30 10
PQL 75 60 63 35 / 80 80 30 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM SATURDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM SATURDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
MISSISSIPPI SOUND.
&&
24/RRHazardous weather outlook, Jan 3, 11:04 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CST SAT JAN 3 2015
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-040515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1104 AM CST SAT JAN 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ACROSS SOUTHERN MISSISSIPPI AND SOUTHEAST LOUISIANA. A
TORNADO WATCH WILL BE IN EFFECT THROUGH 6 PM CST FOR ALL OF
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI WITH THE EXCEPTION OF
HARRISON AND JACKSON COUNTIES IN MISSISSIPPI. THE STRONGEST
THUNDERSTORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND
FREQUENT LIGHTNING. AN ISOLATED TORNADO CANNOT BE RULED OUT. ONE
TO THREE INCHES OF RAIN WILL BE POSSIBLE AS WELL. THIS AMOUNT OF
RAIN COULD PRODUCE RISES ON LOCAL RIVERS AND TEMPORARY PONDING OF
WATER IN SUSCEPTIBLE LOW LYING AREAS.
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR ALL COASTAL WATERS
FOR HAZARDOUS WINDS AND SEAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WAVE CONDITIONS COULD BECOME HAZARDOUS FOR SMALL CRAFT ON
SUNDAY INTO MONDAY AS NORTHERLY WINDS OF 20 TO 25 KNOTS DEVELOP
BEHIND A PASSING COLD FRONT. A REINFORCING COLD FRONT COULD BRING
ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS TO THE COASTAL
WATERS FOR WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. PLEASE RELAY ANY
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.
Thunderstorm Wind, Hancock
- When
- January 3, 11:16 AM CST
- Where
- Hancock County, Pearlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.250, -89.620
A storm spotter reported 60 mph wind gusts in Pearlington with tree limbs down.
Thunderstorm Wind, Pike
- When
- January 3, 1:09 PM CST
- Where
- Pike County, Magnolia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.150, -90.470
A citizen reported large tree limbs and branches blown down by thunderstorm winds in Magnolia.
Funnel Cloud, Walthall
- When
- January 3, 1:34 PM CST
- Where
- Walthall County, 8 mi NW of Tylertown
- Reported by
- Public
- Coordinates
- 31.202, -90.246
A rotating wall cloud and funnel cloud were reported northwest of Tylertown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 3, 2015$802,000 · EF2 · 29 events
- Flood in Illinois, January 3 to 5, 20151 death · $40,000 · 1 event
- Flash Flood in Indiana, January 3, 20151 death · $20,000 · 1 event
- Marine High Wind in Hawaiian Waters, January 3, 20151 death · 1 injured · 50 kt wind · 1 event
- Cold in Illinois, January 3, 20151 death · 1 event
- Rip Current in Puerto Rico, January 3 to 7, 20151 death · 1 event
- Cold in Minnesota, January 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 3 to 4, 2015$95,000 · 16 events
- Damaging Winds in Louisiana, January 3, 2015$53,000 · 55 kt wind · 14 events
- Tornadoes and Flash Flooding in Alabama, January 3, 20151 injured · EF1 · 16 events
- Ice Storm and Winter Storm in Washington, January 3 to 5, 201530 events
- Heavy Snow in Idaho, January 3 to 5, 201528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549164, 549165, 549166.